Helped Over 500,000 patients with 98%+ satisfaction.
A new question is answered every 9 seconds

Had several heart attacks on Coumadin now with low platelet count

Resolved Question:

My dad has had several heart attacks, and he has been on coumadin for about a year and a half. He has A-Fib. He now has a low blood platelet count. The docters want to take him off coumadin because they are afraid of internal bleeding. We are afraid he is going to suffer another heart attack or possibly a stroke if he is taken off of this medication. The doctor said he has a better chance of internal bleeding than having another heart attack or stroke. He is also taking the blood thinners asperin and herapin. Understand you do not have all of his records, but do you think our concern is valid and would you agree that taking him off coumadin is necessary? Thanks.


Category: Cardiologist

Ask Your Own Question

Category: Cardiologist
Dr. Vivek Mahajan is online now

Expert:  Dr. Vivek Mahajan replied 4 Days.

Hello,

Thank you for asking your query at DoctorSpring.
I understand your concern and will try my best to help you.

Your father is 68 years of age. The risk of bleeding increases with age.
In Order to provide my best learned opinion I would like to know some additional information from you :

1.Is the low platelet count a recent problem or has it been always low?
2.How long he has been on heparin ? Is the indication for the heparin same ?
3.Is he diabetic or hypertensive? Has he had stroke or heart failure or vascular disease in past?
4. Is there any bleeding problems now or in the past (like a bleeding peptic ulcer )
5.Is he having an icd pacemaker?

The decision is to use Warfarin or not is bit tricky when there is additional risk of bleeding.

You can reply as a followup.
Thank you


Patient replied :

Thank you, Dr. Mahajan. Here are the answers to your questions to the best of my ability:
-The low platelet count is just a recent concern.
-I think the heparin was only given in the hospital following the hear attacks. After checking with my sister, he is currently on Plavix and baby asperin.
-He is diabetic, I know they have classified him as "IDDM"
-He has not had a stroke, but he has had heart failure.
-No bleedings so far, though he was taking oxygen through his nose and shortly thereafter his nose started to bleed. (He does have very bad bruising on his arms and legs).
-He does have an icd pacemaker.

Thank you for your help!


Expert:  Dr. Vivek Mahajan replied 3 Days.

Hello,

Thank you for providing the additional details.

The slight nasal bleed and bruises could be due to the low platelets (which in turn could be due to a Heparin related side effect. ) Even though these appear minor sings, these are in deeded significant warning signs for a potential bleed. And if there is a major bleed it can be catastrophic!. It can occur in the stomach, brain, kidneys or any vital organs.

So considering these your Doctors has made the right choice to take him off Coumadin. Even low platelet alone is a good enough indication to stop Coumadin. At a later stage the decision can be revisited and the Coumadin derivatives can be considered at that point of time (after months). True it could prevent stroke, but the risk outweighs the benefits in this case.

Hope this helps
Thank you.


Dr. Vivek Mahajan
Category: Cardiologist
Experience: 
Fellowship: DM, Cardiology, PGIMER, 2013
Residency: MD, Internal Medicine, AIIMS, 2007
Internship: King Edward Memorial (KEM) Hospital, 2003 
Medical School: MBBS, Seth G.S. Medical College, 2002
Dr. Vivek Mahajan and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.